Alert archive / Ohio / Flash Flood Warnings in 2006

Flash Flood Warning 35, NWS Charleston, WV

August 31, 2006Perry County, Ohio

NWS Charleston, WV issued this flash flood warning at Aug 31, 2006, 8:37 AM EDT for Perry County, Ohio. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2006, 8:37 AM EDT (12:37 UTC)
Expired
Aug 31, 2006, 10:30 AM EDT
In force
113 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Perry County, OH

The radar

The Cincinnati radar (KILN), 133 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 311241
FFWRLX
OHC127-311430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
837 AM EDT THU AUG 31 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PERRY COUNTY IN SOUTHEAST OHIO

* UNTIL 1030 AM EDT

* AT 829 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A THUNDERSTORM WHICH IS REMAINING NEARLY STATIONARY OVER 
  NORTHWESTERN PERRY COUNTY WITH RAINFALL RATES OF 1 TO 2 INCHES AN 
  HOUR.  THIS WILL CAUSE RAPID RISES IN STREAM LEVELS...ESPECIALLY 
  ALONG THE RUSH CREEK BASIN.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THORNVILLE
  AND GLENFORD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3978 8248 3974 8224 3991 8216 3996 8248

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 6:54 AM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 31, 6:54 AM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
654 AM EDT THU AUG 31 2006

.AVIATION...

VFR CONDITIONS PREVAIL EXCEPT FOR CRW/EKN/HTS WHICH ARE MVFR TO
LIFR IN FOG AND RAIN SHOWERS. SHOWERS AND THUNDERSTORMS WILL BE SCATTERED IN
NATURE THIS MORNING AND WILL INCREASE IN COVERAGE THIS AFERNOON. A
BREIF LULL IN THE PRECIP EARLY THIS EVENING...BEFORE THE REMNANTS
OF TS ERNESTO MAKE THEIR WAY INTO THE REGION BETWEEN 06Z AND 12Z
FRIDAY. CONDTIONS WILL DETERIORATE TO MFVR TO LIFR DURING THAT
TIME FRAME.

&&

.PREV DISCUSSION...
 /ISSUED 500 AM EDT THU AUG 31 2006/

SHORT TERM /REST OF TODAY THROUGH TONIGHT/...

CLOUDS AND SHOWERS/TSTMS WILL CONTINUE MOVE ACROSS THE REGION TODAY
AS TROPICAL MOISTURE FROM TS ERNESTO CONTINUES TO MOVE ACROSS A
FRONTAL BOUNDARY JUST TO OUR SOUTH. GREATEST CHANCE FOR SHOWERS
AND THUNDERSTORMS WILL BE ACROSS THE SOUTHERN MOUNTAINS TODAY WITH
INCREASE POPS FOR THE REST OF THE MOUNTAINOUS ZONES LATER
TONIGHT...AS TS ERNESTO MOVES NORTHWARD OVER THE CAROLINAS TONIGHT.

LONG TERM /FRIDAY THROUGH WEDNESDAY/...

BANDS OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE REMNANTS OF
TROPICAL STORM ERNESTO...WILL AFFECT THE EASTERN MOUNTAINS OF WEST
VIRGINIA...AND SOUTHWEST VIRGINIA ON FRIDAY. VERY HEAVY RAIN IS
POSSIBLE. WITH PREVIOUS RAINFALL...SOILS ARE WET AND WILL REQUIRE
LESS RAINFALL TO SATURATE THE TERRAIN.

THE GFS IS THE PREFERRED MODEL HAVING THE CENTER OF THE DISTURBANCE
OVER NORTH CAROLINA BY FRIDAY 12Z. INCREASE POPS TO CATEGORICAL
ACROSS THE POTOMAC HIGHLAND...TO LIKELY  AND EXTENDED LIKELY POPS TO
COVER PARTS OF THE NORTHERN SECTIONS OF WEST VIRGINIA. CLOUDY SKIES
WILL PREVAIL THRU SAT WITH MAX TEMPERATURES RANGING FROM THE LOWER
TO MID 70S LOWLANDS...TO THE UPPER 60S HIGHEST ELEVATIONS. SUNDAY
WILL BE COUPLE DEGREES WARMER BUT STILL BELOW NORMAL. ALSO...TRIMMED
POPS ON SUN AS AFOREMENTIONED RAINFALL ACTIVITY WILL BE OUT OF THE
AREA BY SUN.

HYDROLOGY...

WITH TS ERNESTO MOVING TOWARDS AND JUST TO THE WEST OF OUR HSA.
RAINS WILL INCREASE OVER THE EASTERN MOUNTAINS LATER TONIGHT AND
ALL DAY FRIDAY. FFA FROM 12Z FRIDAY TO 12Z SATURDAY FOR ALL OF THE
EASTERN MOUNTAIN ZONES OF WEST VIRGINA AND SOUTHWEST VIRGINIA.
THIS WATCH MAY HAVE TO BE ADJUSTED TO INCLUDE MORE OR LESS ZONES
DEPENDING ON THE PATH OF TS ERNESTO.

PREV DISCUSSION...
 /ISSUED 1050 PM EDT WED AUG 30 2006/

SHORT TERM /REST OF TONIGHT THROUGH THURSDAY NIGHT/...

I MADE SIGNIFICANT ADJUSTMENTS TO DIMINISH POPS FOR TONIGHT. THE
FRONTAL BOUNDARY HAS MADE PROGRESS ON MOVEMENT...AND SUPPRESSED WHAT
IS LEFT OF THE EARLIER CONVECTION TO THE EXTREME EASTERN AND
SOUTHERN PARTS OF THE CWA. THIS BOUNDARY WILL BEGIN A RETREAT
NORTHWARD OVERNIGHT...AND SO I STILL LEFT SOME POPS IN THE SOUTH.
MEANWHILE...THE VERY MOIST CONDITIONS ARE ALREADY DEGRADING
VISIBILITY...AND I EXPECT PATCHY FOG TO DEVELOP THROUGHOUT THE AREA.
HOWEVER...DENSE VALLEY FOG DOES NOT APPEAR LIKELY...AS CLOUD COVER
SHOULD PREVENT IT FROM FORMING.

A WEAK BUT CUT OFF UPPER LEVEL LOW WILL SETTLE INTO THE LOWER OHIO
VALLEY ON THURSDAY. MEANWHILE...A SURFACE PRESSURE GRADIENT
BETWEEN HIGH PRESSURE IN THE EASTERN GREAT LAKES...AND LOW
PRESSURE FROM THE APPROACHING REMAINS OF ERNESTO...WILL INITIATE
AN INCREASING MOIST EASTERLY FLOW INTO THURSDAY NIGHT. THIS SEEMS
TO SPELL PLENTY OF CLOUD COVER FOR THE NEXT COUPLE OF DAYS. A
BOUNTIFUL TROPICAL CONNECTION IS ALSO EVIDENT ON THE WATER VAPOR
LOOP. AFTER SIGNIFICANT SATURATING RAINS TODAY FOR MUCH OF THE
CWA...THE PROSPECT FOR LOCALIZED FLASH FLOODING WILL HAVE TO BE
WATCHED CLOSELY AS MORE SHOWERS AND THUNDERSTORMS DEVELOP FOR
THURSDAY AND THURSDAY NIGHT...AND EVEN MORE SO WITH THE APPROACH
OF THE REMAINS OF ERNESTO.

AVIATION...

THUNDERSTORMS HAVE WRAPPED UP FOR THIS EVENING. THERE REMAINS A
POSSIBILITY OF SHOWERS OR THUNDER OVERNIGHT...BUT NOT ENOUGH OF A
CHANCE TO INCLUDE IN TAFS AT THIS TIME. THERE IS PLENTY OF AMBIENT
MOISTURE...BOTH FROM THE GENERAL AIR MASS AND FROM THE SIGNIFICANT
RAINFALL THAT OCCURRED TODAY. MVFR CEILINGS AND VISIBILITY
WILL BE COMMON OVERNIGHT INTO THURSDAY MORNING...THANKS TO THIS
MOISTURE...WITH PERHAPS IFR AT TIMES. HIT-OR-MISS THUNDERSTORMS
ARE EXPECTED TO DEVELOP IN THE REGION AGAIN THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH FOR WVZ033>038-046-047 FROM 8 AM FRIDAY TO 8 AM
     SATURDAY.
OH...NONE.
KY...NONE.
VA...FLOOD WATCH FOR VAZ003-004 FROM 8 AM FRIDAY TO 8 AM SATURDAY.
&&

AVIATION...JS
Hazardous weather outlook, Aug 31, 4:30 AM EDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
430 AM EDT THU AUG 31 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-010830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
430 AM EDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FLOOD WATCH HAS BEEN POSTED FOR THE EASTERN MOUNTAINS OF WEST
VIRGNINA AND BUCHANAN AND DICKENSON COUNTIES IN SOUTHWEST VIRGNINA
FROM 8 AM FRIDAY TO 8 AM SATURDAY.

AS THE REMNANTS OF ERNESTO MOVE NORTHWARD...WE WILL CONTINUE TO
MONITOR FOR THE POSSIBILITY OF MORE WATER PROBLEMS THROUGH FRIDAY
NIGHT. THE GREATEST THREAT WILL LIE IN THE WEST VIRGINIA AND
SOUTHWEST VIRGINIA MOUNTAIN COUNTIES...BUT OTHER AREAS IN WEST
VIRGINIA AND NORTHEAST KENTUCKY HAVE BEEN PRIMED BY RAIN IN RECENT
DAYS...SO IT WOULD NOT TAKE MUCH TO CAUSE MORE PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AND FRIDAY NIGHT.

Nearby

Flash Flood Warnings in Ohio, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.